Winter Storm, Bradford
- When
- February 13, 3:00 PM EST to February 14, 9:00 PM EST
- Where
- Bradford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.789, -76.515 (the zone’s center; the record gives no point)
A low pressure system developed over the southern plains on February 12th, and intensified rapidly as it neared the East Coast on the night of the 13th. The storm then continued to strengthen as it moved up the Atlantic Seaboard during the day of February 14th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A low pressure system developed over the southern plains on February 12th, and intensified rapidly as it neared the East Coast on the night of the 13th. The storm then continued to strengthen as it moved up the Atlantic Seaboard during the day of February 14th. The storm spread snow into northeast Pennsylvania beginning in the afternoon on Tuesday, the 13th. Snow mixed with, and then changed to sleet across all of northeast Pennsylvania, except in Bradford, Wyoming and western Susquehanna counties, during the morning hours of the 14th. The sleet changed back to snow which became very heavy by the afternoon of the 14th. Snowfall rates of 1 to 3 inches per hour were reported. The high snowfall intensity wreaked havoc with snow plowing operations and closed several major interstates in northeast Pennsylvania, stranding hundreds of motorists for hours creating a state of emergency in Lackawanna and Luzerne counties. The interstates that were closed were 80, 81, 380 and the northeast extension of the Pennsylvania Turnpike. At one point Interstate 81 was closed from the Scranton area north to the New York border. The snow gradually tapered off by the 15th as the storm pulled northeast into the Gulf of Maine. Storm total snowfall amounts across much of northeast Pennsylvania ranged generally between 1 and 2 feet. The exception was Pike county where much more sleet occurred holding snow amounts down to between 6 and 12 inches. The heaviest snowfall in northeast Pennsylvania occurred over the higher terrain of northern Lackawanna, western Wayne and southeast Susquehanna counties where between 24 and 30 inches of snow fell. The weight of the snow and sleet caused a few roofs to collapse as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 13, 1:20 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
120 PM EST TUE FEB 13 2007
.AVIATION /18Z-18Z/...
MAJOR WINTER STORM WILL IMPACT AREA DURING THIS TAF PERIOD WITH
CONDITIONS DETERIORATING QUICKLY THIS EVENING. AT KRME/KRME, SNOW
WILL MOVE INTO THE REGION BTW 02Z-04Z, IFR CONDITIONS EXPECTED BY
04Z. AFTER 09Z, CONDITIONS MAY WORSEN TO LIFR FOR REMAINDER OF TAF
PERIOD. FOR KELM/KITH/KBGM, SNOW WILL MOVE IN BTW 22Z-02Z. AFTER
02Z, WIDESPREAD IFR CONDITIONS ARE EXPECTED WITH LIFR/VLIFR AFTER
06Z WHICH WILL CONTINUE THROUGH TAF PERIOD. FOR KAVP, SNOW WILL
MOVE IN BTW 20Z-22Z, WITH IFR CONDITIONS AFTER 03Z. AFTER 10Z,
PRECIP MAY FALL AS A MIX OF SNOW AND SLEET WITH IFR CONDITIONS
CONTINUING. EASTERLY WINDS AROUND 10 KNOTS WILL PERSIST THROUGH
THE OVERNIGHT THEN BECOME NE AND GUSTY TOWARD THE END OF THE TAF
PERIOD. RRM
&&
.PREV DISCUSSION...
/ISSUED 137 AM EST TUE FEB 13 2007/
SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
MAJOR WINTER STORM BECOMING MORE CLEAR AS IT IS NOW A MERE 12-16
HOURS FROM REACHING OUR SOUTHERN BORDER. GFS AND NAM ARE EACH
TRENDING COLDER, AND THIS IS GREAT TO SEE CONSIDERING THE STRENGTH
OF THE COLD HIGH TO THE NORTHWEST. THIS ALLOWS US TO PLACE GREATER
CERTAINTY IN LATEST MODEL TEMPERATURE FIELDS PRODUCED. HOWEVER NAM
STILL REMAINS WARMER MODEL BETWEEN 850-700MB THROUGH SERN
ZONES...AND SUGGESTS A CHANGEOVER TO SLEET OR FREEZING RAIN
WEDNESDAY MORNING.
QPF AMOUNTS BEING PRODUCED BY MODELS MUCH HIGHER THAN PVS 24H.
CHECKING AMOUNT OF CONVECTION IN THE GULF AND A LOOK AT THE WATER
VAPOR LOOP SUGGESTS THE MODELS ARE DEFINITELY RIGHT TO INCREASE
THE MOISTURE HEADED NORTHWARD. WITH GREAT OMEGA WITHIN AMPLE SNOW
GROWTH LAYER, AND THE EXISTENCE OF A GREAT DEAL OF SFC COLD AIR TO
THE NORTH, BELIEVE FLUFF FACTOR WILL BE HIGH WITH THIS STORM.
THROW IN SOME BACKSIDE BANDING AND 2 FEET BECOMES A LIKELY
ACCUMULATION TOTAL FOR PORTIONS OF UPSTATE NEW YORK.
WITH THE GREATER CONFIDENCE IN THE COLD AIR REMAINING ENTRENCHED
AT LEAST TO THE NY/PA BORDER, WE HAVE CHANGED THE WINTER STORM
WARNING TO A HEAVY SNOW WARNING FOR MUCH OF THE REGION.
CURRENT THINKING ON TIMING OF THE EVENT IS A GENERAL LIGHT SNOW
WILL REACH ELMIRA AND SCRANTON BY MID AFTERNOON, ITHACA AND
BINGHAMTON DURING THE LATE AFTERNOON, AND THE SYRACUSE AND UTICA
AREA SHORTLY AFTER DARK. THE HEAVIER SNOWFALL IS EXPECTED TO
ADVANCE INTO ELMIRA AND SCRANTON DURING THE LATE AFTERNOON, ITHACA
AND BINGHAMTON AFTER SUNSET, AND SYRACUSE AND UTICA BETWEEN 8 PM
AND 11 PM. ONCE THE SNOW STARTS IT IS NOT LIKELY TO CEASE UNTIL
MIDDAY WEDNESDAY AT THE EARLIEST.
OUR FORECAST SNOWFALL TOTALS ARE NOT FAR FROM LATEST HPC GUIDANCE.
WE HAVE AROUND 2 FEET IN THE NORTHEASTERN FA, WITH ABOUT 18 INCHES
IN THE CENTRAL FA, AND 12 TO 16 INCHES TO THE SOUTH. DJP
LONG TERM /THURSDAY THROUGH MONDAY/...
WEDNESDAY NIGHT, SFC LOW MOVES NORTHEAST ALONG COASTAL NEW ENGLAND
THEN INTO NOVA SCOTIA BY THURSDAY. AFTER WIDESPREAD SNOW WINDS DOWN
WEDNESDAY EVENING ACROSS EASTERN SECTIONS, LAKE EFFECT SNOW WILL
DEVELOP ACROSS NRN CWA. THURSDAY THROUGH FRIDAY NIGHT, UPPER LEVEL
TROF ALONG WITH NORTHWEST FLOW WILL PRODUCE LAKE EFFECT SNOW SHOWERS
ACROSS NRN THIRD OF CWA WITH JUST FLURRIES OR CHC OF SHSN ELSEWHERE.
WEAK SFC LOW IS FORECAST TO APPROACH THE AREA SATURDAY NIGHT AND
CROSS THE FA ON SUNDAY. LOW CHC POPS WITH THIS FEATURE AND MAYBE
SOME BRIEF LAKE EFFECT SUNDAY NIGHT. ON MONDAY, RISING H5 HEIGHTS
AND SFC RIDGING MAY PRODUCE MODERATING TEMPS AND DRY CONDITIONS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...HEAVY SNOW WARNING UNTIL 7 PM EST WEDNESDAY FOR NYZ009-015>018-
022>025-036-037-044>046-055>057.
WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR NYZ062.
PA...HEAVY SNOW WARNING UNTIL 7 PM EST WEDNESDAY FOR PAZ038-039.
WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR PAZ040-043-
044-047-048-072.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 303 AM EST TUE FEB 13 2007 NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-140630- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA- 303 AM EST TUE FEB 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT THROUGH WEDNESDAY A MAJOR WINTER STORM WILL BRING HEAVY SNOW TO THE REGION STARTING TONIGHT. A HEAVY SNOW WARNING IS IN EFFECT THROUGH WEDNESDAY EVENING. PLEASE REFER TO ALBWSWBGM FOR UPDATES. .DAYS THREE THROUGH SEVEN...THURSDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SNOW SPOTTER ASSISTANCE WILL BE NEEDED. NYZ062-PAZ040-043-044-047-048-072-140630- SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 303 AM EST TUE FEB 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT THROUGH WEDNESDAY A MAJOR WINTER STORM WILL BRING HEAVY SNOW TO THE REGION STARTING TONIGHT. A MIX OF FREEZING RAIN AND SLEET IS ANTICIPATED STARTING PRIOR TO SUNRISE WEDNESDAY AND CONTINUING AT TIMES THROUGH MIDDAY. A WINTER STORM WARNING IS IN EFFECT THROUGH WEDNESDAY EVENING. PLEASE REFER TO ALBWSWBGM FOR UPDATES. .DAYS THREE THROUGH SEVEN...THURSDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SNOW SPOTTER ASSISTANCE WILL BE NEEDED. PADAVONA
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
Heavy snow and sleet caused Interstate 81 and the northeast extension of the Pennsylvania Turnpike to close. The county declared a state of emergency.
The weight of snow and sleet caused the roof of a library to collapse. Sleet accumulations of 3 to 4 inches were reported, with total snow and sleet accumulation of between 1 and 2 feet. Interstates 81 and 380 and the northeast extension of the Pennsylvania Turnpike were closed during the height of the storm on the 14th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17802, 17804, 17806, 17807, 17808, 17809, 17810, 17812.